Burning sensations in the stomach often stem from indigestion, also known as dyspepsia. However, this symptom can also indicate a food sensitivity or more serious gastrointestinal conditions.
A burning sensation in the stomach is usually just one symptom of an underlying condition, such as an intolerance to certain foods.
Prescription and over-the-counter (OTC) medications can prevent and treat indigestion, and some home remedies can help relieve symptoms.
Anyone who regularly experiences stomach burning and similar symptoms should see a doctor to understand the underlying cause and to receive treatment.
This article explains the potential causes for a burning feeling in the stomach, treatment options, including home remedies, and when to call a doctor.
A feeling that the stomach is fiery or very acidic can be very painful. The pain may worsen after eating or during times of stress.
People may feel heartburn along with burning in the stomach. Heartburn occurs when the burning sensation comes up from the stomach and into the chest.
There are a few different potential causes of stomach burning, including:
A one-off bout of indigestion can cause symptoms such as stomach burning, along with:
Infrequent indigestion is common and not necessarily a sign of an underlying condition. A person may simply have eaten too much, something too spicy, or food that was no longer good.
Many cases of indigestion do not have a direct cause. Doctors call this functional dyspepsia.
Functional dyspepsia is typically harmless, but symptoms can be bothersome, and a doctor will want to rule out other possible causes before making this diagnosis.
Gastroesophageal reflux disease (GERD) is a condition that causes frequent acid reflux. This reflux occurs when acid from the stomach moves up into the esophagus, causing burning sensations in the stomach and chest.
Other symptoms can include:
- difficulty swallowing
- a sour taste in the back of the mouth
- regurgitation, which involves food or stomach acid rising to the mouth
- a chronic cough
- gas and bloating
GERD can also lead to complications. For instance, stomach acid may start to wear away the esophagus,
Reactions to certain foods
Some people have strong reactions to certain foods, leading to GERD-like symptoms, including burning in the stomach.
Foods that may cause gastrointestinal problems include:
- dairy, especially in people with lactose intolerance
- gluten, especially in people with gluten intolerance
- nightshade foods, such as eggplant, bell pepper, and tomato
Alcohol can irritate the digestive tract, stomach, and intestines, causing stomach burning and other issues.
Doctors do not know the exact cause of IBS. Symptoms can include stomach burning, as well as:
IBS is a long lasting condition, though many treatments can help manage symptoms.
- a feeling of fullness, even before eating
Many people with peptic ulcers also experience reactions to certain foods. For example, spicy foods can make symptoms worse.
Helicobacter pylori can cause a bacterial infection of the stomach.
Some people with H. pylori infections experience stomach burning, along with symptoms such as:
- a loss of appetite
- unexpected weight loss
Certain medications that affect the gastrointestinal system can also cause a burning sensation in the stomach. These include nonsteroidal anti-inflammatory medications (NSAIDs), such as:
Anyone who regularly takes NSAIDs and experiences stomach pain should talk with a doctor, who may recommend changing the dosage or medication.
Other signs of stomach cancer include:
- fullness in the upper abdomen
- nausea and vomiting
- unexplained weight loss
- severe heartburn
- vomiting blood
- blood in the stool
However, many of these symptoms may have other, more likely causes than stomach cancer. People can speak with a doctor for a diagnosis.
Diagnosis may begin with a physical exam. A doctor may ask questions about a person’s symptoms, diet, lifestyle, and any medications they take.
The doctor may use tools to help diagnose the underlying issue, such as ultrasounds or endoscopy, a minimally invasive process that involves inserting a long, thin tube into the body and allows them to observe internal organs.
They may also order tests, such as a breath test to check for H. pylori. Once they find the underlying cause of the burning sensation in the stomach, they can recommend treatment.
Some OTC and prescription medications can ease symptoms of acid reflux and indigestion. Medications may include:
- alginate antacids, such as Gaviscon
- H2 blockers, including cimetidine (Tagamet) and Nizatidine (Axid, Tazac)
- proton pump inhibitors (PPIs), such as omeprazole and rabeprazole (Aciphex)
Some of these medications may also have different brand names. A person with an H. pylori infection will need antibiotics.
When NSAID use is causing the burning sensation, the doctor may recommend a change of medication.
Taking the following steps may help reduce and prevent a feeling of burning in the stomach:
Eliminate trigger foods
In people with food intolerances, GERD, or less frequent acid reflux, certain foods may trigger or worsen symptoms. A food journal can help someone identify trigger foods. Make a note of every meal and snack, and record when symptoms appear.
Trigger foods may include:
- fried food
- fatty food
- alliums, such as garlic, leeks, and onions
- nightshades, such as eggplant, bell pepper, and tomatoes
Doctors may also recommend lifestyle changes, such as:
A single bout of indigestion is typically not a cause for concern. However, anyone who experiences persistent symptoms — such as stomach burning that lasts for a long time or comes back throughout the day — should see a doctor.
If other concerning systems occur, such as unexplained weight loss, feelings of fullness, or a loss of appetite, people should speak with a doctor.
An occasional feeling of burning in the stomach does not often signal a cause for concern. It may simply result from an unsettled stomach. Finding and eliminating problematic foods from the diet may prevent this symptom from returning.
However, this burning sensation can sometimes result from a chronic condition or a reaction to medication. Treatment will depend on the underlying cause.
Anyone uncertain about the cause of the symptom should speak with a doctor for a diagnosis and treatment.